Also known as: Diphenylhydantoin
- Diphenylan Sodium
- The patient's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
- Activated charcoal
- Methods to maintain airway and breathing
- Tube through the nose or mouth into the stomach to wash out the stomach (gastric lavage)
- Mild overdose -- Patient is awake and feels a little dizzy. The doctors may notice a side-to-side eye movement (nystagmus). No treatment is usually necessary.
- Moderate overdose -- Patient is extremely dizzy and has uncoordinated movements such as trouble walking straight or pointing to objects. Recovery is usually within 24 - 48 hours with proper treatment.
- Severe overdose -- Patient is difficult to wake up, may be having involuntary movements or seizures, and is slurring speech. It may take 3 - 5 days for the patient to recover. Death rate is less than 5%.
Phenytoin is a medicine used to treat convulsions and seizures. Phenytoin overdose occurs when someone takes too much of this medicine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
This list may not be all-inclusive.
Before Calling Emergency
Determine the following information:
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to monitor phenytoin levels. Symptoms will be treated as appropriate. The patient may receive:
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
- Review date:
- February 2, 2011
- Reviewed by:
- Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.